|Year : 2016 | Volume
| Issue : 1 | Page : 79-81
Carbimazole induced agranulocytosis with life-threatening complications, tremendous response with granulocyte-colony stimulating factor
Seema Mahant1, Upasana Shobhane2, PD Mahant3
1 Department of General Medicine, RKDF Medical College Hospital and RC, Bhopal, Madhya Pradesh, India
2 Department of Pathology, PCMS and RC, Bhopal, Madhya Pradesh, India
3 Department of Radiodiagnosis, RKDF Medical College Hospital and RC, Bhopal, Madhya Pradesh, India
|Date of Web Publication||22-Dec-2015|
A312, Old Minal Residency, Bhopal, Madhya Pradesh
Source of Support: None, Conflict of Interest: None
Agranulocytosis is a rare complication of drug carbimazole (0.23%). We are accounting to present a very interesting and rare case of agranulocytosis and neutropenic sepsis secondary to carbimazole that have tremendous response with recombinant human granulocyte colony-stimulating factor (G-CSF). A 35-year-old woman with hyperthyroidism since 1-month, who developed delayed carbimazole induced agranulocytosis. She presented with a fever, cough, sore throat and painful mouth ulcer since 7 day. Investigations revealed hyperthyroidism with neutropenia, white blood cell of 0.3 × 10 9 (neutrophils of 0.0 × 10 9 /L). Bone marrow aspiration revealed a hypocellular marrow with reduced myelopoiesis with minimal maturation, consistent with drug-induced neutropenia. G-CSF was used as an adjunctive therapy with discontinuation of carbimazole, barrier nursing and a broad-spectrum antibiotic (Third-generation cephalosporins) regimen to treat her neutropenic sepsis. Total white cell count and neutrophil count returned to normal on 5 days treatment and she made an uneventful recovery. She was subsequently rendered euthyroid with radioiodine treatment.
Keywords: Agranulocytosis, antithyroid agents (carbimazole), granulocyte colony-stimulating factor
|How to cite this article:|
Mahant S, Shobhane U, Mahant P D. Carbimazole induced agranulocytosis with life-threatening complications, tremendous response with granulocyte-colony stimulating factor. Med J DY Patil Univ 2016;9:79-81
|How to cite this URL:|
Mahant S, Shobhane U, Mahant P D. Carbimazole induced agranulocytosis with life-threatening complications, tremendous response with granulocyte-colony stimulating factor. Med J DY Patil Univ [serial online] 2016 [cited 2020 Aug 8];9:79-81. Available from: http://www.mjdrdypu.org/text.asp?2016/9/1/79/172437
| Introduction|| |
Carbimazole (antithyroid drug [ATD]) are frequently used to manage hyperthyroidism.  Agranulocytosis is a well-recognized but rare and life-threatening. side effect of carbimazole therapy, which usually occurs within the first 3 months of treatment.  The incidence of this particular side effect has been reported to range from 0.3% to 0.6%.  And associated with a mortality rate of 21.5%.  Clinical patient usually presented with fever (92%), sore throat (85%), painful mouth ulcer (15%), anal ulcer (8%), reduced immune response and prone to bacterial infections. Main signs are ulcerative-necrotic changes in the mucous membranes of the upper respiratory tract, gastro intestinal tract and ulcerative-necrotic tonsillitis may be acute or subacute with fever, regional lymphadenopathy and complications (fungal infections). , Management start with specific antibiotic therapy to combat infections, myeloid growth factors -specifically, granulocyte colony-stimulating factors (G-CSF) and granulocyte-macrophage colony-stimulating factor and general care. 
| Case Report|| |
A 35-year-old lady with hyperthyroidism presented to casualty at people's medical college hospital with fever, sore throat, mouth ulceration after having taken carbimazole 10 mg 3 times daily for 1-month. On examination patient have ill look, conscious well oriented, and hemodynamically stable, multiple painful mucous membrane ulceration. Patient was febrile (temperature, 38.5°C), mild tachypnea and tachycardia present. SpO2 was 86% and increase to 94% with 4 L of oxygen. On respiratory examination-B/L fine crepitations were present. The white blood cell count at the time of the patient's hospital admission was 0.3 × 10 9 /L (normal range, 3.2-9.8 × 10 9 /L) and the neutrophil count was 0.0 × 10 9 /L as shown in [Figure 1]. Peripheral blood smear showed agranulocytosis [Figure 1]. Bone marrow aspiration revealed hypocellular marrow with reduced myelopoiesis with minimal maturation, consistent with drug-induced neutropenia [Figure 2]. X-Ray chest showed bilateral infiltrations, suggestive of acute respiratory distress syndrome [Figure 3]. Liver function tests, kidney function tests, electrocardiography and echocardiography were within normal limits. These symptoms were clinically compatible with a diagnosis of ATD (carbimazole) - induced agranulocytosis.
|Figure 2: Bone marrow smear examination revealed a hypocellular marrow with reduced myelopoiesis with minimal maturation|
Click here to view
On day 1 of admission, she was managed with-removal of offending drug carbimazole, broad-spectrum antibiotic (Third-generation cephalosporins) regimen to treat her neutropenic sepsis, advice careful oral hygiene, control oral and gingival lesion pain with saline and hydrogen peroxide rinses and local anesthetic gels and gargles.
Day 2 her general condition was not improving. She was febrile, complete blood cell shows no improvement so we started one dose of G-CSF. Thereafter she found improving, total white cell count and neutrophil count returned to normal on 5 th day's treatment and she made an uneventful recovery.
| Discussion|| |
Hyperthyroidism is a common endocrine disorder, incidence is 2% for women and 0.2% for men.  ATD therapy is the standard treatment for this disease, especially in young women of reproductive age. ATD-induced agranulocytosis is rare but it may lead to mortality, mainly due to severe systemic infection, if appropriate medical intervention is not given immediately. The incidence of ATD-induced agranulocytosis in patients with hyperthyroidism has been reported range from 0.3% to 0.6% and associated with a mortality rate of 21.5%.  ATD-induced agranulocytosis is diagnosed, when there is a well-matched clinical history, an absolute neutrophil count of 0.5 × 109/L or less, and bone marrow histological features consistent with agranulocytosis.  The underlying mechanisms for agranulocytosis as a cause of ATD have four different immunological reactions. First, antibodies may develop against the ATD when it is bound to the cell membrane of the granulocyte, resulting in an accelerated destruction of the granulocyte. Second, antibodies may target the drug/metabolite complex that has been adsorbed to the neutrophil granulocyte in the presence of plasma component. Thirdly, the drug may trigger the production of auto-antibodies. Finally, the interaction of a granulocyte antigen and drug may induce the production of antibodies.  Drug-induced agranulocytosis usually occurs within 1-2 months of taking the ATD.  Successful treatment of ATD-induced agranulocytosis by G-CSF has been reported and reduced mortality rate from 21.5% to 5%. These data indicate that G-CSF enhances the recovery of the peripheral blood granulocytic lineage, which results in a faster normalization of the peripheral blood granulocyte count, as well as a reduced incidence of fatal complications. ,
| Acknowledgment|| |
I am very grateful to Prof. Dr. U. B. Shah, Dean RKDF medical college for encouragement for writing and publication. I am also thankful to Dr. P. D. Mahant his help in writing the manuscript.
| References|| |
Cooper DS. Antithyroid drugs. N Engl J Med 1984;311:1353-62.
Tajiri J, Noguchi S, Murakami T, Murakami N. Antithyroid drug-induced agranulocytosis. The usefulness of routine white blood cell count monitoring. Arch Intern Med 1990;150:621-4.
Cooper DS, Goldminz D, Levin AA, Ladenson PW, Daniels GH, Molitch ME, et al.
Agranulocytosis associated with antithyroid drugs. Effects of patient age and drug dose. Ann Intern Med 1983;98:26-9.
Tavintharan S, Rajasoorya C, Chew LS. Carbimazole-induced agranulocytosis - A report of 2 recent cases. Singapore Med J 1997;38:386-7.
Ng SC. Carbimazole-induced agranulocytosis treated with granulocyte-macrophage colony stimulating factor - A case report. Ann Acad Med Singapore 1995;24:465-6.
Tunbridge WM, Evered DC, Hall R, Appleton D, Brewis M, Clark F, et al.
The spectrum of thyroid disease in a community: The Whickham survey. Clin Endocrinol (Oxf). 1977;7:481-93.
Juliá A, Olona M, Bueno J, Revilla E, Rosselló J, Petit J, et al.
Drug-induced agranulocytosis: Prognostic factors in a series of 168 episodes. Br J Haematol 1991;79:366-71.
Genet P, Pulik M, Lionnet F, Bremont C. Use of colony-stimulating factors for the treatment of carbimazole-induced agranulocytosis. Am J Hematol 1994;47:334-5.
Sprikkelman A, de Wolf JT, Vellenga E. The application of hematopoietic growth factors in drug-induced agranulocytosis: A review of 70 cases. Leukemia 1994;8:2031-6.
Sobel R, Glick S. Monitoring antithyroid therapy. Arch Intern Med 1993;153:2797.
[Figure 1], [Figure 2], [Figure 3]